Kansas, 2016

Flood and Hail in Kansas, May 8 to 9, 2016

May 8 to 9, 2016 · NWS TOP · 8 events in 3 counties and zones

Two clusters of thunderstorms developed during the evening hours, one across central Kansas and the other across north-central Kansas. The thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two clusters of thunderstorms developed during the evening hours, one across central Kansas and the other across north-central Kansas. The thunderstorms produced large hail and damaging winds. These storms lingered into the very early morning hours of May 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 8, 5:32 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 8, 5:32 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
632 PM CDT SUN MAY 8 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 311 PM CDT SUN MAY 8 2016

Persistent showers and thunderstorms continue to move northeast
across much of northeast and east central Kansas this afternoon as a
lead wave moved northeast into south central Kansas. The convection
has also stabilized the atmosphere across northeast Kansas with
latest mesoanalysis showing around 500 to 1000 J/kg of CAPE at
19Z. Surface analysis at 19Z places the dryline in southwest
Kansas with a surface low in northeast New Mexico. Stronger wave
was beginning to exit the base of the upper trough across the
Rockies and was moving into western Kansas. Low level jet was
backing more to the south this afternoon with the approach of the
wave, this will focus best moisture flux into central and eastern
Kansas this evening and overnight. Forcing for ascent will
continue through the evening across south central into northeast
Kansas as left exit region of 110 kt upper jet streak approaches
the area. Areas of north central and central Kansas where the
atmosphere has not been worked over should have the better chances
of severe storms this evening where instability is higher and mid
level lapse rates are steeper. Areas further east still have the
potential for isolated severe storms this evening and tonight.
Also additional storms are likely to develop in the vicinity and
north of the warm front near the Nebraska border. Hail and winds
will be the main hazards with a few tornadoes possible.

Monday the dryline mixes to the east into central Kansas in the
afternoon while the upper trough ejects to the northeast across the
Central Plains and takes a negative tilt as it does so. Shear is
around 25 to 35 kts in the late afternoon hours with around 1200 to
1800 J/kg of mixed layer cape. Forecast soundings showing the EML
weakening late in the afternoon and expect storms to fire in the
instability axis across the eastern half of the forecast area. Large
hail and damaging winds will be the main hazards and tornadoes will
also be possible with any supercell storms.

.LONG TERM...(Monday Night through Sunday)
Issued at 311 PM CDT SUN MAY 8 2016

Monday Night through Wednesday...Upper trough digging SE into the
Pacific Northwest this afternoon is forecast to reach the central
rockies by 00 UTC Tuesday. Meanwhile, the upper low centered over
southern Wyoming this afternoon lifts out reaching the northern
plains by 00 UTC Tuesday with a trough extending south through the
plains.  The upper trough over the central rockies continues to dig
southeast into the plains Tuesday and Wednesday. As it does, a
surface low should deepen over southeast Colorado by 00 UTC Wed and
then track east across Kansas Tuesday night and Wednesday.  With
respect to the surface low, the 12 UTC GFS looks fast compared to
the 12 UTC ECMWF/NAM/Canadian and we based the forecast on the
consensus and did not the GFS.

As for the sensible weather, will forecast chance of thunderstorms
Monday night.  Severe weather parameters should decrease by Monday
evening with deep layer shear decreasing to less than 30 KTs.  On
Tuesday, northeast Kansas should be between systems and will
forecast dry weather. We are expecting more showers and
thunderstorms Tuesday night and Wednesday associated with the second
upper trough and surface system.  The surface boundary may behave
like an inverted trough with much of the precipitation to the west
of the trough or post frontal. With this in mind, much of the
precipitation on Wednesday should be post frontal with the better
chances of severe weather east of the forecast area.

Wednesday night through Sunday, upper northwesterly flow will slowly
transition into a more zonal flow regime.  By Friday afternoon
several minor shortwaves translate through the flow, but with
moisture still off to the south, perhaps the best chance for any
significant rainfall will be late Friday into Saturday morning.  The
rest of the period suggests considerable variability at this point
with only slight chance POPs over the next weekend. Long term
guidance in good agreement that moisture will not be plentiful
outside of the weak return with a weak wave late Friday previously
mentioned.  Mainly mid level subsidence and generally stable
soundings after this suggest that perhaps some periods of showers
but likely mostly cloud cover will be the story with the zonal flow
in place suggests that baroclinicity will be at a premium.

Meanwhile, high temps and low temps will remain near normal through
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 611 PM CDT SUN MAY 8 2016

Areas of scattered TSRA are expected to move in to the TOP and
FOE terminals shortly after 00Z. Additional scattered TSRA is
expected to develop over central Kansas and move eastward into all
terminals between 03Z and 06Z. These storms are forecast to have
MVFR conditions with ceilings falling to IFR within the heaviest
storms and after the activity passes and stratus deck lowers. IFR
persists through mid morning before VFR returns aft 16Z.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Drake/Johnson
AVIATION...Prieto
Hazardous weather outlook, May 8, 2:41 PM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
341 PM CDT SUN MAY 8 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-092045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
341 PM CDT SUN MAY 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS EAST CENTRAL KANSAS EARLY THIS
EVENING THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND POSSIBLY
LARGE HAIL. MORE THUNDERSTORMS SHOULD DEVELOP OVER CENTRAL KANSAS
LATE THIS AFTERNOON. THE STORMS MAY MOVE INTO NORTHEAST IOWA
TONIGHT WITH LARGE HAIL AND WINDS THE PRIMARY THREAT. ISOLATED
TORNADOES ARE ALSO POSSIBLE. THE THREAT FOR SEVERE STORMS IS
GREATER WEST OF MANHATTAN. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE CONTINUES TO BE A CHANCE FOR STRONG TO SEVERE STORMS ACROSS
PORTIONS OF EASTERN KANSAS ON MONDAY. THE MAIN THREATS WILL BE
HAIL AND DAMAGING WIND WITH THE SMALL POSSIBILITY OF A FEW
TORNADOES. HEAVY RAINFALL WILL ALSO BE POSSIBLE MONDAY AFTERNOON
INTO THE EVENING.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE TUESDAY NIGHT INTO
EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, May 8, 1:51 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
251 PM CDT SUN MAY 8 2016

KSZ054-082015-
LYON-
251 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 315 PM
CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF MADISON...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM IS BEING MONITORED FOR A POSSIBLE SEVERE
THUNDERSTORM WARNING.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE...HARTFORD AND NEOSHO RAPIDS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 139.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 116 AND 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3817 9636 3831 9636 3850 9612 3835 9595
      3827 9595 3817 9614
TIME...MOT...LOC 1951Z 229DEG 42KT 3812 9644

JOHNSON
Local storm report, May 8, 4:24 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN MAY 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       OTTAWA                  38.62N 95.27W
05/08/2016  E1.80 INCH       FRANKLIN           KS   PUBLIC

            AS OF 445 PM CDT.

&&

JB
Special weather statement, May 8, 4:35 PM CST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT SUN MAY 8 2016

KSZ055-082300-
OSAGE-
535 PM CDT SUN MAY 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 600 PM
CDT...

AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MELVERN LAKE...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...OVERBROOK...LYNDON...QUENEMO...MELVERN LAKE AND POMONA LAKE.

LAT...LON 3857 9551 3845 9592 3856 9595 3887 9552
      3887 9550
TIME...MOT...LOC 2234Z 229DEG 38KT 3854 9579

BB

The radar

The Topeka radar (KTWX), 64 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
May 8, 7:00 PM CST to 7:01 PM CST
Where
Lyon County, 3.21 mi SSW of Lang
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.430, -96.110

Outbuilding destroyed by thunderstorms winds. Time estimated by radar.

Hail, Wabaunsee

When
May 8, 7:18 PM CST to 7:19 PM CST
Where
Wabaunsee County, 2.26 mi ENE of Eskridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.060

Mostly dime size hail with a few nickel size stones.

Flood, Lyon

When
May 8, 9:03 PM CST to 11:30 PM CST
Where
Lyon County, 2.45 mi WSW of Lang to 4.47 mi NW of Emporia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.453, -96.119

Reports of ponding in low lying areas leading to street closures in the Emporia and surrounding areas. Rainfall estimates between 1.5 and 3 inches.

Hail, Cloud

When
May 8, 11:48 PM CST to 11:49 PM CST
Where
Cloud County, 4.23 mi SW of Glasco
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -97.910

Radar estimated the time of occurrence.

Hail, Cloud

When
May 8, 11:50 PM CST to 11:51 PM CST
Where
Cloud County, 4.27 mi W of Glasco
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.370, -97.930

Hail, Cloud

When
May 9, 12:20 AM CST to 12:21 AM CST
Where
Cloud County, 0.53 mi E of Concordia
Measured
1 in hail
Reported by
Public
Coordinates
39.570, -97.660

Hail, Cloud

When
May 9, 12:42 AM CST to 12:43 AM CST
Where
Cloud County, 0.87 mi SW of Clyde
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.590, -97.410

Hail, Cloud

When
May 9, 12:55 AM CST to 12:56 AM CST
Where
Cloud County, 3.19 mi NNE of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.640, -97.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630127, 630128, 630129, 630130, 630131, 630132, 630133, 630134.